I was diagnosed in June 2002 with Stage 1C OVCA. Total hysterectomy 6/21/02.All pathology reports negative, except microscopic cells in peritenoal washings.6 rounds of Taxol/Carbo and did extremely well. My CA 125 dropped and stayed within the 4.5-7 range until Oct. 2005, where it went to 13.It climbed to 27 in May, 2006.CT scan showed 3 implants - 2.3 cm invading my spleen, 3.1 cm involvong the anterior omentum, and 1.5 cm lying medial to the ascending colon. No ascites. I had a total optimal bedulking and splenectimy on 5/30/06. CA 125 was 32. My gyn/onc/surgeon said it was a "totally clean" surgery. All implants were localized, all pathology reports were negative, including washings.Tumors sent out were platinum sensitive,so I was started on the 6 rounds of taxol/carbo.I have just completed my 4th round and am handling it as well as my first regime. CA 125 is 6 after 3 treatments. My onc.(a new one) is extremely aggressive and very optimistic.She would like me to try a year of maintenance chemo therapy of Taxol,adminnistered once every 28 days after my 6th treatment.She said she is treating me as she would a first occurance because of the length of time between my initial diagnosis and this one,and the excellent results of my surgery.I have read,and she has reiterated to me, that maint. chemo studies have shown positive results in first round treatment, but that I fall into a "unique" category and she thinks I can benefit from this maintenance program. The word "cureative" was even mentioned. What are your thoughts? Thank you in advance for your insight and concern.
It sure sounds like you have had excellent therapy. Your gyn onc is correct, there is no data on maintenance chemotherapy after therapy for a recurrence. I would rely on your gyn oncologist who is taking good care of you. There really have not been any studies in this area. The kinds of maintenance therapies that have been considered include intraperitoneal therapy, monthly taxol, tamoxifen or arimedex, and avastin. Ask your oncologist about those possibilities. The standard of care would be to watch you closely off therapy after six cycles of the present therapy.
The things to watch for include the development of neuropathy which can occur with both carbo and with taxol. The data on the use of a year of maintenance chemotherapy after first line carbo/ taxol shows a high rate of neuropathy. You may be at higher risk. There is also an increased rate of allergy to carboplatin. Some people also develop bone marrow suppression which can reduce their ability to receive more therapy in the future.
Thank you for the service you provide and your kindness in supplying me with the information regarding my question on maintenance chemo. Does the maintenance usually start immediately after the 6 rounds that I am taking, or is there a waiting period before I would begin? I need to discuss this further with my onc. So far I have had minimal neuropathy. Usually the week after chemo when I have my "funky" days. Is this something that is more prevelant with the maintenance chemo or with my current treatments? I believe my onc, said she wanted to use taxol for the maintenance and then possibly tamoxifen after that. Do you have an opinion as to whether this plan of action amd my situation could possibly help in attaining a long-term or permanent remission, given my history.
"maintenance" chemotherapy can be a lighter dose, one instead of two drugs.. and so forth. Usually this strategy is started soon after completing the planned chemo. Your oncologist's plan is perfectly sound. You could always start the program and stop if it gets too toxic for you.
good luck to you!
Once again, thank you for answering my questions. We are blessed to have you here providing us with such a great service! I am seeing my oncologist on Wednesday for my check-up before treatment, and will ask questions re: the information you supplied for me. I know I am in good hands with a sound plan provided by my oncologist. Thank you for reiterating that to me; we all need positive reinforcement and encouragement ~ you have provided me with both! God Bless!
I have posted here before and both respect and appreciate your contributions to all of us who battle this disease. The question I have for you is this: Are frequent UTI's a side effect of chemo treatment? I will be taking my 6th treatment of chemo on Oct. 3. So far I have handled them pretty well, aside from the expected side effects. I am scheduled to be on a years' maintenance therapy program, but have concerns because after each of my 5 treatments I have had to nurse a UTI. Both my surgeon and onc., sonot seem overly concerned with this. I am very prone to these infections (I suffered from them long before my OVCA diagnosis in 2002), and have seen a urologist who did an examination, cyctoscopy (sp?), etc. and ruled out any significant problems at that time, which was years ago. I worry, now, however, that should I take the years' program, will I have a UTI after each of my treatments? I take Carbo/Taxol now, and will be on Taxol only for the maint. therapy. Are either one of these drugs known to cause a UTI as a side effect, or can this be from the cehmo in general? I am prescribed Cipro as the drug of choice for these infections, and I take the RX 500 mg. twice a day for 10 days. The infections are very draining, and along with the post chemo side effcts, just another thing to deal with, which I will gladly due in an attempt to keep this disease in remission. Unfortunately cranberry juice and the obvious drinking of excess water to flush things out, so to speak, have not been working. Do you have any insight or suggestions regarding this? Thank you for your time addressing my question.
I think I answered this some place else as well but what I would suggest is to ask your doctor about the use of some estrogen vaginal cream. You most likely are very "atrophic" in the vagina which means the lining is very thin. That can affect your bladder as well and the local estrogen can help. It is not absorbed beyond the vagina much so it can be used even when taking oral estrogen is not recommended
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.